Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 296, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Sep 6, 2001, 9:40 PM CDT for Thomas County, Nebraska. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 6, 2001, 9:40 PM CDT (02:40 UTC)
- Expired
- Sep 6, 2001, 10:45 PM CDT
- In force
- 65 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Thomas County, NE
The radar
The North Platte radar (KLNX), 4 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 10:30 PM CDT | Thunderstorm Wind 57 M | Halsey, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 6, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1716 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 2094 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
634 WUUS53 KLBF 070241 SVRLBF NEC171-070345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 940 PM CDT THU SEP 6 2001 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THOMAS COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 1045 PM CDT... * AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF SENECA...OR ABOUT 10 MILES WEST OF THEDFORD...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER SENACA NOW THROUGH 10 PM CDT... OVER THEDFORD AROUND 1010 PM CDT... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR WESTERN NEBRASKA. LAT...LON 4207 10084 4176 10080 4176 10031 4207 10033 $$ DP/CDC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:41 PM CDT, 6 hours 59 minutes earlier.
Area forecast discussion, Sep 6, 2:41 PM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 241 PM CDT THU SEP 06 2001 MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES AND TEMPERATURES NEXT SEVERAL DAYS. MODEL INITIALIZATION DECENT THIS MORNING WITH THE AVN THE DEEPEST WITH RESPECT TO UPPER LOW ACROSS ID. TIMING BETWEEN THE MODELS IS FAIRLY SIMILAR THROUGH 48 HOURS AS WELL WITH THE AVN SLIGHTLY FURTHER NORTH WITH TRACK OF LOW VS THE ETA AND NGM. NGM AND AVN PRECIP FIELDS LOOK TO LARGE IN COVERAGE ACROSS AREA FOR FRIDAY GIVEN BEST DYNAMICS SHIFTING SOUTH OF CWA. FOR THIS REASON WILL LEAN TOWARDS THE ETA FOR THIS FORECAST. TONIGHT...FRONT MOVES ACROSS FA AS UPPER LOW APPROACHES AREA. RAPID HEIGHT FALLS ALONG WITH DECENT LOW-LEVEL MOISTURE AND STRONG DYNAMIC LIFT INDICATE THUNDERSTORMS ARE LIKELY. TEMPERATURES WILL BE TRICKY WITH RAIN COOLED AIR DROPPING TEMPERATURES AT OR NEAR DEWPOINT. BELIEVE FWC GUIDANCE IS TOO WARM AND WILL GO SLIGHTLY BELOW THESE NUMBERS. FRIDAY AND FRIDAY NIGHT...ANTICIPATE FRONT SHIFTING WELL SOUTH OF FA BY MID DAY TAKING ANY LOW-LEVEL MOISTURE WITH IT AS WELL. WITH DEFORMATION ZONE SETTING UP SOUTH OF CWA WILL MENTION MORNING SHOWERS WITH DECREASING CLOUDINESS IN THE AFTERNOON. TEMPERATURES BEHIND FRONT NOT LOOKING EXTREMELY WARM WITH READINGS IN THE 65 TO 70 DEGREE RANGE ANTICIPATED ACROSS MOST OF AREA. STRONG UPPER JET CURRENTLY ACROSS SOUTHWEST CANADA THEN DIGS TROUGH INTO SOUTHERN ROCKIES FRIDAY NIGHT. JET DYNAMICS LOOK GOOD ENOUGH FOR AT LEAST A CHANCE OF SHOWERS IN THE WESTERN HALF OF CWA. ENHANCED LIFT SHOULD ALSO PUSH ANOTHER FRONT ACROSS FA FRIDAY NIGHT WITH STRONG 850MB FRONTOGENESIS SHOWN BY 06Z. GRADIENT BEHIND FRONT SHOULD BE STRONG ENOUGH TO PUSH WINDS INTO THE 15 TO 25 MPH RANGE. SATURDAY AND SATURDAY NIGHT...SHOWERS MAY LINGER INTO THE MORNING HOURS ACROSS SOUTHWEST THIRD OF CWA WITH A SLOW DECREASE IN CLOUD COVER BY AFTERNOON. STRONG CAA SHOULD PREVENT TEMPERATURES FROM RISING MUCH ON SATURDAY WITH READINGS RANGING FROM THE MIDDLE 60S EAST TO MIDDLE 50S WEST. WITH MOST CLOUD COVER LEAVING AREA SATURDAY NIGHT AND SURFACE HIGH PRESSURE BUILDING ACROSS REGION TEMPERATURES WILL BE ON THE COLD SIDE SATURDAY NIGHT. VERY DRY AIR IN PLACE COULD DROP TEMPERATURES AS LOW AS THE UPPER 30S IN THE WEST TO LOWER 40S EAST. SUNDAY...SUBSIDENCE ON BACK SIDE OF TROUGH SHOULD BE THE RULE ON SUNDAY WITH LITTLE IN THE WAY OF CLOUD COVER EXPECTED. TEMPERATURES IN THE 70S LOOK DECENT FOR HIGHS. MONDAY THROUGH THURSDAY...DECENT AGREEMENT BETWEEN MEDIUM RANGE MODELS FOR DAYS 4 AND 5 FOR THE CENTRAL PLAINS...BUT START TO DIVERGE ON DAYS 6 AND 7 WITH HANDLING OF NEXT WAVE. TROUGH AXIS ACROSS GREAT LAKES REGION SHOULD LEAVE AREA UNDER STRONG SUBSIDENCE FOR MONDAY AND TUESDAY. RECYCLED COOL AIR ON BACK SIDE OF SURFACE HIGH SHOULD KEEP HIGH TEMPERATURES IN THE 70S FOR BOTH DAYS AS WELL WITH LOWS IN THE 40S. ECMWF IS THEN MUCH STRONGER AND DEEPER WITH NEXT SYSTEM ACROSS WEST COAST ON DAYS 6 AND 7 WHILE LATEST MRF KEEPS SYSTEM AN OPEN WAVE. ENSEMBLE PRODUCTS FAVOR THE MRF SOLUTION OVER THE ECMWF AND WILL LEAN TOWARDS THE MRF FOR WEDNESDAY AND THURSDAY. ANTICIPATE LITTLE IN THE WAY OF MOISTURE RETURNING TO AREA WITH NO SIGNIFICANT SYSTEMS MOVING ACROSS REGION. BASED ON THIS WILL KEEP AREA DRY WITH SLIGHTLY WARMER AFTERNOON TEMPERATURES THAN ON MONDAY AND TUESDAY. .LBF...NONE. AWJ
In the hours before
Local storm report, Sep 6, 7:43 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
743 PM CDT THU SEP 6 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM 11 SW OSHKOSH NE .75 INCH HAIL
09/06/01 GARDEN REPORTED BY SPOTTERS
0715 PM 6 N LEWELLEN NE WIND DAMAGE
09/06/01 GARDEN POWER POLES BLOWN OVER.
REPORTED BY CO-OP OBSERVERS
0730 PM 10 NE OSHKOSH NE .75 INCH HAIL
09/06/01 GARDEN REPORTED BY CO-OP OBSERVERS
JZLocal storm report, Sep 6, 8:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
857 PM CDT THU SEP 6 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 4 E WHITMAN NE .75 INCH HAIL
09/06/01 GRANT REPORTED BY SPOTTERS
0845 PM MULLEN NE 60 MPH TSTM WIND GUST
09/06/01 HOOKER REPORTED BY SPOTTERS
JZLocal storm report, Sep 6, 9:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
939 PM CDT THU SEP 6 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM OGALLALA NE 60 MPH TSTM WIND GUST
09/06/01 KEITH REPORTED BY KOGA AWOS
0910 PM 6 NNE LAMAR NE .88 INCH HAIL
09/06/01 CHASE REPORTED BY SPOTTERS
0915 PM MULLEN NE 70 MPH TSTM WIND GUST
09/06/01 HOOKER REPORTED BY SPOTTERS
0915 PM MULLEN NE .88 INCH HAIL
09/06/01 HOOKER REPORTED BY SPOTTERS
0911 PM IMPERIAL NE 60 MPH TSTM WIND GUST
09/06/01 CHASE REPORTED BY KIML ASOS
0935 PM 19 W BROWNLEE NE .75 INCH HAIL
09/06/01 CHERRY REPORTED BY SPOTTERS
0935 PM 19 W BROWNLEE NE 60 MPH TSTM WIND GUST
09/06/01 CHERRY
JZThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 8:10 PM CDT | Severe Thunderstorm Warning | LBF | Grant, Hooker | 65 min |
| Sep 6, 9:02 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 58 min |
| Sep 6, 9:08 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 67 min |
| Sep 6, 9:14 PM CDT | Severe Thunderstorm Warning | LBF | Hooker | 46 min |
| Sep 6, 9:51 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 54 min |
| Sep 6, 10:00 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha | 60 min |
| Sep 6, 10:16 PM CDT | Severe Thunderstorm Warning | LBF | Blaine | 59 min |
| Sep 6, 10:36 PM CDT | Severe Thunderstorm Warning | LBF | Logan | 24 min |
| Sep 6, 10:50 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 55 min |
| Sep 6, 11:02 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 58 min |
| Sep 6, 11:03 PM CDT | Severe Thunderstorm Warning | LBF | Boyd | 57 min |
| Sep 6, 11:12 PM CDT | Severe Thunderstorm Warning | LBF | Loup, Rock | 48 min |
| Sep 6, 11:23 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 67 min |
| Sep 6, 11:53 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 67 min |
| Sep 7, 12:00 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 60 min |
| Sep 7, 12:39 AM CDT | Severe Thunderstorm Warning | LBF | Boyd | 66 min |
| Sep 7, 12:48 AM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 42 min |
| Sep 7, 12:57 AM CDT | Severe Thunderstorm Warning | LBF | Holt | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.